Kansas, 2007

Tornadoes and Hail in Kansas, May 4 to 5, 2007

May 4 to 5, 2007 · NWS DDC · 58 events in 13 counties and zones

A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide!

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
13
Injuries
66
Property damage
$252 million
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide! Two of the tornadoes existed for over 1 hour as they churned up the ground, leveling homes and causing fatalities along their path. Miraculously, on 13 people perished, 11 in Greensburg - a miracle because over 90 percent of the town of Greensburg was literately wiped off the face of the earth.

Another round of tornadoes occurred the following day across generally the same area. Nearly 250 pivot irrigation sprinklers were damaged or destroyed during the 2 day outbreak. Due to the number of sprinklers involved and the lack of replacements, some farmers would be out of service for over 1 year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 2:27 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 4, 2:27 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT FRI MAY 4 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE THE AREAL COVERAGE AND TIMING OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND THUNDERSTORM
CHANCES AGAIN SATURDAY AND SUNDAY.

THE UA ANALYSIS THIS MORNING SHOWED A TROUGH DIGGING INTO THE
WESTERN STATES WHICH WAS NO SURPRISE GIVEN THE 160 KNOT SPEED MAX
OVER KSFO AND EVEN STRONGER WINDS OFF THE COAST OF BRITISH
COLUMBIA. A SHORTWAVE TROUGH WAS LIFTING NORTHWARD ACROSS THE
NORTHERN PLAINS WHILE ANOTHER WEAKER WAVE WAS MOVING THROUGH
WESTERN KANSAS. THIS SECOND WAVE HAD KICKED OFF SOME ELEVATED
THUNDERSTORMS OVER NEBRASKA. AFTERNOON SURFACE ANALYSIS SHOWED
LOW PRESSURE LOCATED OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY
EXTENDING NORTH ACROSS WEST CENTRAL INTO NORTHWEST KANSAS, AND
ALSO TO THE WEST ALONG THE COLO/NEW MEX BORDER. A LOOSELY DEFINED
DRYLINE EXTENDED FROM SOUTHWEST KANSAS INTO THE EAST TEXAS
PANHANDLE.

UPPER LEVEL FLOW OVER THE CENTRAL HIGH PLAINS IS INCREASING AS THE
300 MB JET BEGINS TO NOSE INTO THE HIGH PLAINS. DEWPOINTS AT KDDC
HAVE STARTED TO DROP WITH WINDS COMING AROUND TO SSW. NOT MUCH
CONVECTION BUBBLING AROUND THE AREA THIS AFTERNOON YET PER VIS SAT
LOOPS BUT THINK THAT THE BEST LOCATION FOR THUNDERSTORMS IN OUR
CWA WILL BE AROUND OR JUST EAST OF HIGHWAY 283, ALONG THE DRYLINE.
DO NOT THINK COVERAGE OF STORMS WILL BE ALL THAT GREAT SO WILL
KEEP POPS IN THE VERY LOW CHANCE TO SLIGHT CHANCE CATEGORY THIS
EVENING. ALONG THE FRONT OVER WESTERN SECTIONS OF THE CWA, THE
AIRMASS HAS STAYED FAIRLY STABLE. THINK THAT ANY STORMS THAT MAY
IMPACT THE WESTERN PORTIONS OF THE CWA WILL BE DEVELOPING OFF THE
FRONT RANGE AND MOVING TOWARD WESTERN KANSAS THIS EVENING. MOST OF
THESE STORMS MAY STAY TO THE WEST AND NORTHWEST OF THE AREA AS
THAT IS WHERE THE BEST LIFT ASSOCIATED WITH THE LEFT EXIT REGION
OF THE UPPER LEVEL JET WILL BE. THE DRYLINE WILL LIKELY BE
RETREATING WESTWARD THIS EVENING. THERE IS A SLIM CHANCE THAT A
STORM COULD DEVELOP ALONG IT AS IT RETREATS, AT LEAST FOR A FEW
HOURS THIS EVENING.

ON SATURDAY, SHORT TERM MODELS INDICATE THAT THE DRYLINE WILL BE
IN THE VICINITY OF WAKEENEY TO JETMORE AND MINNEOLA BY AFTERNOON.
MODELS INDICATE EVEN STRONGER MID AND UPPER LEVEL WINDS ROTATING
OUT OF THE BASE OF THE TROUGH. THE DRYLINE IS FORECAST TO BE
LOCATED FROM ROUGHLY JUST WEST OF WAKEENEY TO JETMORE AND DODGE
CITY BY AFTERNOON. THE CURRENT FORECAST POPS FOR THAT TIME PERIOD
HAVE A PRETTY GOOD HANDLE ON THIS WITH THE HIGHEST POPS OVER THE
EASTERN CWA SATURDAY AFTERNOON AND EVENING SO ONLY MADE SOME MINOR
ADJUSTMENTS THERE. ON SUNDAY, THE MODELS SHOW A FRONTAL BOUNDARY
PUSHING OUT ACROSS PARTS OF SOUTHWEST KANSAS IN RESPONSE TO A MID
LEVEL SHORTWAVE THAT LIFTS OUT ACROSS THE HIGH PLAINS. HIGHEST
POPS ON SUNDAY WILL AGAIN BE OVER THE EASTERN TWO THIRDS OF THE
CWA ALONG AND EAST OF THE FRONT.

DAYS 3-7...

UPPER LOW WILL STILL BE SPINNING OFF TO OUR WEST AT THE START OF THE
PERIOD.  THE GFS BRINGS THE FRONT THROUGH MOST OF THE CWA BEFORE
MIDNIGHT SUNDAY NIGHT, WHILE THE ECMWF IS A BIT SLOWER.  AT ANY
RATE, IT LOOKS LIKE THERE WILL BE GOOD THUNDERSTORM DEVELOPMENT NEAR
AND ALONG THAT BOUNDARY, SO WENT WITH HIGH CHANCE TO LIKELY
POPS ACROSS OUR FAR EASTERN CWA.  SFC HIGH PRESSURE SHOULD BUILD IN
BEHIND THE FRONT AND WE SHOULD SEE SOME SUBSIDENCE.  HOWEVER, WITH
THE UPPER LOW STILL OFF TO THE WEST WILL CONTINUE WITH THE 20 POPS
THROUGH MONDAY NIGHT AND TUESDAY.  THE 06Z GFS AND ECMWF WERE ALSO A
BIT SLOWER ON FINALLY EJECTING THE TROUGH THROUGH THE PLAINS,
HOLDING OFF UNTIL WEDNESDAY.  GIVEN THAT SATELLITE WINDS SHOWED A
GOOD 120 TO 140KT JET ON THE BACKSIDE OF THE TROUGH, MORE DIGGING
AND A SLIGHTLY SLOWER SOLUTION SEEM REASONABLE.  ENSEMBLES ARE ALSO
A BIT SLOWER AND BRING THE SYSTEM OUT WEDNESDAY.  EXTENDED SOME LOW
POPS THROUGH TUESDAY NIGHT AND WEDNESDAY, WITH THE HIGHER VALUES IN
THE EAST.

CONDITIONS SHOULD START TO QUIET DOWN AS THE TROUGH FINALLY MOVES
EAST AND SHORTWAVE RIDGING BUILDS IN BY LATE WEEK.  THE 06Z GFS WAS
TRYING TO BRING ANOTHER WEAK SHORTWAVE THROUGH THE DESERT SOUTHWEST
AND TOWARDS THE PLAINS BY FRIDAY.  HOWEVER, THE 12Z RUN, ENSEMBLES
AND THE ECMWF WERE NOT AS STRONG WITH THIS SYSTEM, SO WILL LEAVE
FRIDAY DRY FOR NOW.  THE WARM AND DRY WEATHER SHOULD CONTINUE INTO
THE FIRST PART OF THE WEEKEND BEFORE ENSEMBLE MEANS ALL HAVE ANOTHER
TROUGH DIGGING INTO THE WEST AND RETURNING THE PLAINS TO
SOUTHWESTERLY FLOW.

&&

.AVIATION...

MVFR CONDITIONS WILL PERSIST IN AT THE KHYS TERMINAL FOR ANOTHER
HOUR OR SO BEFORE THE STRATUS SCATTERS OUT.  THUNDERSTORM
DEVELOPMENT WILL START THIS EVENING ALONG A DRYLINE THAT IS EXPECTED
TO SET UP NEAR KDDC, AS WELL AS NEAR A FRONT EXTENDING ACROSS THE
NORTHWESTERN CWA.  ACTIVITY IS EXPECTED TO BE FAIRLY SCATTERED, SO
WILL KEEP VATS IN THE TAFS AND UPDATE AS NEEDED.  STRATUS SHOULD
BEGIN TO REDEVELOP ACROSS MOST OF THE FORECAST AREA BY EARLY MORNING,
WITH CONDITIONS RETURNING TO MVFR AT THE TAF SITES. SOME IFR IS
NOT OUT OF THE QUESTION, PARTICULARLY AT KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  61  72 /  20  40  60  60
GCK  64  82  57  68 /  10  30  50  50
EHA  56  79  50  65 /   0  10  40  40
LBL  64  84  58  69 /   0  30  50  50
HYS  66  81  63  73 /  30  40  60  60
P28  68  83  65  77 /  30  30  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/26
Hazardous weather outlook, May 4, 3:01 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT FRI MAY 4 2007

KSZ065-066-079>081-089-090-052115-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
401 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM AND INTO
THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON
AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL, DAMAGING WINDS AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043>045-063-064-076>078-086>088-052115-
SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE-
CLARK-
401 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A VERY SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP THIS
EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY.
STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND
TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-052115-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
401 PM CDT FRI MAY 4 2007 /301 PM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-046-052115-
TREGO-ELLIS-RUSH-
401 PM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP AFTER 7 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY.
STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND
TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, May 4, 6:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             S ASHLAND               37.19N 99.77W
05/04/2007  E1.75 INCH       CLARK              KS   LAW ENFORCEMENT

&&

BURGERT

The radar

The Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

36 hail, 22 tornado. Local standard time, as filed.

Hail, Clark

When
May 4, 6:42 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Hail, Clark

When
May 4, 6:43 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Hail, Clark

When
May 4, 6:45 PM CST
Where
Clark County, 9.79 mi SSE of Sitka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -99.600

Hail, Clark

When
May 4, 7:03 PM CST
Where
Clark County, 8.74 mi ENE of Clark State Lake
Measured
2.5 in hail
Reported by
Public
Coordinates
37.440, -99.640

Hail, Kiowa

When
May 4, 7:10 PM CST
Where
Kiowa County, 3.63 mi SSW of Mullinville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.530, -99.500

Hail, Ford

When
May 4, 7:12 PM CST
Where
Ford County, 1.65 mi E of Bucklin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -99.600

Hail, Kiowa

When
May 4, 7:18 PM CST
Where
Kiowa County, 1.49 mi NNE of Mullinville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.600, -99.470

Hail, Comanche

When
May 4, 7:30 PM CST
Where
Comanche County, Protection
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.200, -99.480

Tornado, Clark

When
May 4, 7:32 PM CST to 7:45 PM CST
Where
Clark County, 2.06 mi N of Sitka to 8.07 mi N of Sitka
Rating
EF0
Path length
6.04 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.210, -99.673

This tornado moved across range land missing two farms and a feedlot operation by only one half of a mile.

Tornado, Clark

When
May 4, 7:34 PM CST to 7:39 PM CST
Where
Clark County, 4.99 mi E of Sitka to 6.43 mi NE of Sitka
Rating
EF0
Path length
4.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.180, -99.579

This was the second of two tornadoes that were occurring simultaneously at one point. This tornado passed over range land and did not strike anything to damage.

Tornado, Comanche

When
May 4, 7:48 PM CST to 7:52 PM CST
Where
Comanche County, 3.82 mi NNW of Protection to 6.32 mi N of Protection
Rating
EF0
Path length
2.9 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.251, -99.507

This was the third in a series of tornadoes that moved over range land. There was nothing to strike to cause damage.

Tornado, Clark

When
May 4, 7:50 PM CST to 7:56 PM CST
Where
Clark County, 10.3 mi NNE of Sitka to 11.89 mi ESE of Clark State Lake
Rating
EF1
Path length
2.3 mi
Path width
75 yd
Reported by
Public
Coordinates
37.318, -99.598

A farmer on a tractor was able to get out of the path of this tornado that curved northwest as it dissipated. The tornado did strike a barn that caused EF1 damage but the tornado remained over farm land for most of it's life.

Tornado, Comanche

When
May 4, 8:00 PM CST to 8:03 PM CST
Where
Comanche County, 9.28 mi NW of Coldwater to 9.47 mi NW of Coldwater
Rating
EF1
Path length
3.01 mi
Path width
100 yd
Continued into
Kiowa, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.365, -99.449

This was the beginning of the Greensburg tornado that eventually grew into a monster killer in Kiowa county (moving into Kiowa county at 2003 CST). In Comanche county it struck some oil tanks and trees causing EF1 damage to those objects. Oil was strewn across pastures and a county road.

Hail, Ford

When
May 4, 8:00 PM CST
Where
Ford County, 2.35 mi NNE of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -99.730

Hail, Pawnee

When
May 4, 8:00 PM CST
Where
Pawnee County, 2.15 mi SSW of Garfield
Measured
1.75 in hail
Reported by
Public
Coordinates
38.050, -99.260

Hail, Edwards

When
May 4, 8:01 PM CST
Where
Edwards County, 3.63 mi NNW of Williams
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.870, -99.350

Tornado, Kiowa

When
May 4, 8:03 PM CST to 9:05 PM CST
Where
Kiowa County, 13.97 mi SSE of Mullinville to 2.38 mi NW of Greensburg
Rating
EF5
Path length
25.8 mi
Path width
3,000 yd
Deaths
11 direct, 0 indirect
Injuries
63 direct, 0 indirect
Property damage
$250 million
Reported by
NWS Storm Survey
Coordinates
37.393, -99.383

This killer tornado started in Comanche county and crossed into Kiowa county at 2003 CST / 2103 CDT. It curved north then northwest before making a complete loop northwest of Greensburg. Thus, the path was 25.8 miles.

This tornado destroyed nearly 95 percent of the town of Greensburg and despite adequate warning, unfortunately took the life of 11 people, some that were in basements. First responders arriving on the scene requested three refrigerated refer trucks thinking there would be hundreds of fatalities. It also destroyed a dozen homes and a church south of Greensburg but did not cause injury. In all, 961 homes and businesses were destroyed, 216 received major damage and 307 received minor damage.

As the tornado was dissipating it turned northwest, west, south and then back east making a loop. This was documented on both high resolution doppler radar and through the ground survey. Also as the tornado was dissipating a new circulation quickly grew northeast of town.

Several oil storage tanks were destroyed causing an environmental concern. In the town of Greensburg, hazardous material was strewn everywhere. As of July 26th, the debris was still not fully cleaned up. Two landfills were filled with debris from the town and this was even as most was burned. Hundreds of thousands of dump truck loads were taken out. It was estimated that approximately 400,000 cubic yards of debris was removed. The major highway running through town was closed for 1 full month.

At one time there were over 150 law enforcement officers (from all over the country) present. Military was called in for debris removal and rebuilding.

Damage of insured losses exceeded $150 million, but including un-insured losses, was roughly 250 million dollars.

**** NOTE **** The 11th victim passed away on September 19th, 2007 after a long battle with a head injury sustained during the tornado.

Hail, Ford

When
May 4, 8:05 PM CST
Where
Ford County, 2.35 mi NNE of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -99.730

Tornado, Comanche

When
May 4, 8:08 PM CST to 8:09 PM CST
Where
Comanche County, 8.9 mi NNW of Coldwater to 8.96 mi NNW of Coldwater
Rating
EF1
Path length
0.15 mi
Path width
50 yd
Continued into
Kiowa, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.380, -99.414

This was a satellite tornado that moved into Kiowa county. It was confirmed by both video from storm chasers and by a ground survey. It struck some trees causing EF1 damage.

Tornado, Kiowa

When
May 4, 8:09 PM CST to 8:12 PM CST
Where
Kiowa County, 14.2 mi SSE of Mullinville to 13.42 mi SSE of Mullinville
Rating
EF1
Path length
1.1 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
37.382, -99.412

This was a satellite tornado that moved into Kiowa county from Comanche county at 2009 CST. The tornado caused EF1 damage to some trees and was documented by both video from storm chasers and from a ground survey.

Hail, Ellis

When
May 4, 8:15 PM CST
Where
Ellis County, 11.77 mi N of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.100, -99.560

Hail, Pawnee

When
May 4, 8:15 PM CST
Where
Pawnee County, 4.75 mi NW of Larned Pawnee Co Arp
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.250, -99.140

Hail, Pawnee

When
May 4, 8:15 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.080, -99.240

It hailed until 920 PM.

Hail, Trego

When
May 4, 8:15 PM CST
Where
Trego County, 10.05 mi NNE of Riga
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -99.580

Tornado, Kiowa

When
May 4, 8:18 PM CST to 8:19 PM CST
Where
Kiowa County, 13.66 mi SSE of Mullinville to 13.59 mi SSE of Mullinville
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
37.401, -99.374

This was a brief satellite tornado that made contact for perhaps 30 seconds.

Tornado, Kiowa

When
May 4, 8:18 PM CST to 8:20 PM CST
Where
Kiowa County, 12.43 mi S of Joy to 11.99 mi SSE of Mullinville
Rating
EF0
Path length
0.5 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.422, -99.371

This satellite tornado moved northwest towards the larger tornado but did not strike anything. It was observed with a second smaller satellite tornado.

Tornado, Kiowa

When
May 4, 8:24 PM CST to 8:27 PM CST
Where
Kiowa County, 10.74 mi S of Greensburg to 9.59 mi S of Greensburg
Rating
EF0
Path length
1.5 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.446, -99.321

Yet another satellite tornado associated with the large Greensburg tornado. This satellite tornado did not strike anything to damage.

Hail, Kiowa

When
May 4, 8:25 PM CST
Where
Kiowa County, 4.41 mi NW of Mullinville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.630, -99.530

Hail, Rush

When
May 4, 8:25 PM CST
Where
Rush County, 0.88 mi SW of Rush Center
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.460, -99.310

Tornado, Kiowa

When
May 4, 8:25 PM CST to 8:26 PM CST
Where
Kiowa County, 13.78 mi S of Greensburg to 13.22 mi S of Greensburg
Rating
EF0
Path length
0.73 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.402, -99.330

This was another satellite tornado (to the big Greensburg tornado) that appeared to be anticyclonic. It did not strike anything.

Hail, Edwards

When
May 4, 8:30 PM CST
Where
Edwards County, 3.5 mi N of Ardell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.930, -99.510

Hail, Ford

When
May 4, 8:30 PM CST
Where
Ford County, 1.78 mi ENE of Spearville
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -99.720

Hail, Hodgeman

When
May 4, 8:45 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.080, -99.890

Hail, Hodgeman

When
May 4, 8:45 PM CST
Where
Hodgeman County, 14.25 mi ESE of Jetmore Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.920, -99.630

Hail, Pawnee

When
May 4, 8:45 PM CST
Where
Pawnee County, 6.23 mi S of Rozel
Measured
2.5 in hail
Reported by
Public
Coordinates
38.110, -99.400

Hail, Hodgeman

When
May 4, 8:53 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.080, -99.890

Tornado, Kiowa

When
May 4, 8:55 PM CST to 8:59 PM CST
Where
Kiowa County, 2.77 mi SSE of Greensburg Arpt to 2.29 mi NNE of Greensburg Arpt
Rating
EF1
Path length
4.6 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
37.564, -99.248

This was a satellite tornado that developed to the east of the Greensburg tornado. This tornado absorbed an even smaller satellite tornado. This event was captured by storm chasers with video. Storm spotters that had taken one of the city fire trucks east of the approaching storm were returning to town when this tornado moved across the highway throwing debris around. Trees, power lines and wire spools were damaged and moved.

Tornado, Kiowa

When
May 4, 8:55 PM CST to 8:56 PM CST
Where
Kiowa County, 2.69 mi SSE of Greensburg Arpt to 2.24 mi SSE of Greensburg Arpt
Rating
EF0
Path length
0.46 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.565, -99.249

One other small satellite tornado developed on the east side of the Greensburg monster tornado and combined with a larger satellite tornado as they moved north across highway 54. Video was provided to document these two satellite tornadoes.

Hail, Pawnee

When
May 4, 9:00 PM CST
Where
Pawnee County, 9 mi N of Rozel
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -99.400

Hail, Rush

When
May 4, 9:01 PM CST
Where
Rush County, 8.32 mi S of Rush Center
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.350, -99.310

Tornado, Kiowa

When
May 4, 9:03 PM CST to 9:31 PM CST
Where
Kiowa County, 2.3 mi N of Greensburg Arpt to 8 mi N of Haviland
Rating
EF2
Path length
10.3 mi
Path width
3,344 yd
Continued into
Edwards, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.633, -99.263

This monster tornado formed as the Greensburg tornado was dissipating and quickly grew into a nearly 2 mile wide tornado. Two farms received strong EF3 damage and destroyed several pieces of machinery. A combine was thrown at least 1/4 of a mile and it disintegrated upon impact. Numerous pivot irrigation sprinklers were destroyed, along with trees and power lines. The tornado moved into Edwards county at 2131 CST.

Hail, Pawnee

When
May 4, 9:10 PM CST
Where
Pawnee County, 2.08 mi S of Burdett Rozel Arpt
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.200, -99.470

Hail, Hodgeman

When
May 4, 9:15 PM CST
Where
Hodgeman County, 5 mi N of Gray
Measured
0.88 in hail
Reported by
Public
Coordinates
38.242, -99.650

Hail, Rush

When
May 4, 9:15 PM CST
Where
Rush County, 3 mi SW of Bison
Measured
0.88 in hail
Reported by
Public
Coordinates
38.490, -99.240

Hail, Ness

When
May 4, 9:30 PM CST
Where
Ness County, Bazine
Measured
0.88 in hail
Reported by
Public
Coordinates
38.450, -99.680

Tornado, Edwards

When
May 4, 9:31 PM CST to 10:08 PM CST
Where
Edwards County, 6.53 mi SSW of Trousdale to 2.87 mi SSW of Belpre
Rating
EF3
Path length
13.2 mi
Path width
3,872 yd
Injuries
1 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
37.733, -99.126

This 2.2 wide monster moved out of Kiowa county at 2231 CST. It caused high end EF3 damage to farms, trees, machinery, pivot sprinklers and power lines. It killed dozens of cattle and horses. As the tornado dissipated, it curved back to the west.

Tornado, Kiowa

When
May 4, 9:39 PM CST to 9:45 PM CST
Where
Kiowa County, 5.2 mi NNW of Wellsford to 7.82 mi N of Wellsford
Rating
EF1
Path length
3.8 mi
Path width
100 yd
Continued into
Edwards, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.690, -99.066

This tornado moved into Edwards, Pratt and Stafford counties as it traveled around 18 miles. Unfortunately, it took the life of a man in Pratt county. Damage was done to trees and pivot irrigation sprinklers in Kiowa county.

Hail, Ness

When
May 4, 9:41 PM CST
Where
Ness County, Bazine
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.450, -99.680

Tornado, Edwards

When
May 4, 9:45 PM CST to 9:48 PM CST
Where
Edwards County, 6.81 mi SSE of Trousdale to 6.25 mi SE of Trousdale
Rating
EF1
Path length
1.2 mi
Path width
200 yd
Continued into
Pratt, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.733, -99.022

This tornado moved across the southeast corner of Edward county, moving out of Kiowa county at 2145 CST and into Pratt county at 2148 CST. Damage was done to trees and pivot irrigation sprinklers.

Hail, Ness

When
May 4, 9:45 PM CST
Where
Ness County, Brownell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -99.730

Tornado, Pratt

When
May 4, 9:48 PM CST to 10:08 PM CST
Where
Pratt County, 3.78 mi SSW of Hopewell to 2.64 mi NE of Hopewell
Rating
EF3
Path length
6.12 mi
Path width
2,110 yd
Continued into
Stafford, Ks (DDC)
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.746, -99.014

This tornado moved across out of southeast Edwards county at 2148 CST and grew into a large tornado of a little more than a mile wide. A male was killed near Hopewell as a basement wall collapsed on him when his home was demolished. Very little of the home was left visible.

Hail, Ness

When
May 4, 9:50 PM CST
Where
Ness County, 3 mi W of Brownell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.620, -99.785

Hail, Trego

When
May 4, 10:05 PM CST
Where
Trego County, 8.37 mi S of Riga
Measured
1 in hail
Reported by
Public
Coordinates
38.829, -99.630

Tornado, Stafford

When
May 4, 10:08 PM CST to 10:37 PM CST
Where
Stafford County, 9.99 mi S of Macksville to 3.45 mi SSW of Macksville Smith Arp
Rating
EF3
Path length
7.1 mi
Path width
2,110 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.826, -98.964

This tornado moved out of northwest Pratt county and dissipated just south of Macksville. It did strong EF3 damage to farms, trees, machinery and vehicles. A Blazer was carried over 3/4 of a mile and was barely recognizable as a vehicle. Several dozen head of cattle were killed along with wildlife in the area. One well built home was completely swept off it's foundation.

Tornado, Stafford

When
May 4, 10:34 PM CST to 10:58 PM CST
Where
Stafford County, 5.01 mi S of Macksville to 2.07 mi NNE of Quivira Refuge
Rating
EF3
Path length
17.4 mi
Path width
1,515 yd
Deaths
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.899, -98.954

This killer tornado formed just east of another large but dissipating tornado that was approaching Macksville. Unfortunately a law officer watching the dissipating tornado was unaware that this one was rapidly forming and could not get out of harms way. His car was thrown at least 1/4 of a mile and was found in a field. He died several days later from catastrophic injuries received in the crushed vehicle. EF3 damage was done to over a dozen farms, trees, machinery, vehicles, pivot irrigation sprinklers and power poles.

Hail, Pawnee

When
May 4, 11:05 PM CST
Where
Pawnee County, 4 mi NNE of Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.233, -99.072

Tornado, Stafford

When
May 4, 11:28 PM CST to 11:39 PM CST
Where
Stafford County, 4.23 mi NNW of Hudson to 8.23 mi NE of Seward
Rating
EF1
Path length
5.7 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.160, -98.685

This was the final tornado of the night in the Dodge City National Weather Service County Warning Area. EF1 damage was done to trees and pivot irrigation sprinklers.

Hail, Rush

When
May 5, 11:00 PM CST
Where
Rush County, Otis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -99.050

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Kiowa2007-05-0458MaleUnknownDirect
Tornado, Kiowa2007-05-0463MaleIn WaterDirect
Tornado, Kiowa2007-05-0479MaleMobile/Trailer HomeDirect
Tornado, Kiowa2007-05-0477MalePermanent HomeDirect
Tornado, Kiowa2007-05-0476FemalePermanent HomeDirect
Tornado, Kiowa2007-05-0449MalePermanent HomeDirect
Tornado, Kiowa2007-05-0472FemalePermanent HomeDirect
Tornado, Kiowa2007-05-0452MalePermanent HomeDirect
Tornado, Kiowa2007-05-0478FemalePermanent HomeDirect
Tornado, Kiowa2007-05-0552FemalePermanent HomeDirect
Tornado, Kiowa2007-09-1977MalePermanent HomeDirect
Tornado, Pratt2007-05-0484MalePermanent HomeDirect
Tornado, Stafford2007-05-0746MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37263, 37264, 37265, 37266, 37267, 37268, 37269, 37270, 35930, 35931, 35932, 35933, 35934, 37271, 37272, 37273, 35937, 37274, 35989, 35992, 37275, 37276, 37277, 37278, 132162, 132163, 132167, 37279, 37280, 132165, 37281, 37282, 37283, 37284, 37285, 37286, 35994, 132173, 37287, 37288, and more.